Alert archive / Kansas / Wind Chill Advisories in 2010

Wind Chill Advisory 2, NWS Dodge City, KS

December 31, 20109 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 31, 2010, 9:16 AM CST for 9 counties in Kansas. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2010, 9:16 AM CST (15:16 UTC)
Expired
Jan 1, 2011, 9:00 AM CST
In force
24 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Scott County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WWUS43 KDDC 311516
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
916 AM CST FRI DEC 31 2010


KSZ030-031-043>045-061>063-074-010000-
/O.NEW.KDDC.WC.Y.0002.101231T1516Z-110101T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY
916 AM CST FRI DEC 31 2010 /816 AM MST FRI DEC 31 2010/

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING. 

* WIND CHILL VALUES...OF 15 TO 20 BELOW ZERO WILL BE POSSIBLE
  TODAY FOR LOCATIONS GENERALLY NORTH OF A HAYS TO GARDEN CITY TO
  JOHNSON LINE AS VERY COLD AIR ALONG WITH GUSTY NORTHWEST WINDS
  COMBINE TO CREATE DANGEROUSLY LOW WIND CHILL READINGS.

* IMPACTS...LOW WIND CHILL READINGS CAN QUICKLY LEAD TO FROST BITE
  AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN TO ADEQUATELY COVER
  THE BODY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
1 follow-up statement
596 
WWUS43 KDDC 312139
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CST FRI DEC 31 2010

KSZ046-064>066-075>079-010600-
/O.EXB.KDDC.WC.Y.0002.110101T0000Z-110101T1500Z/
RUSH-HODGEMAN-PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS
339 PM CST FRI DEC 31 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST SATURDAY. 

* WIND CHILL VALUES...OF 15 TO 20 BELOW ZERO WILL BE POSSIBLE
  TONIGHT THROUGH EARLY SATURDAY MORNING FOR LOCATIONS GENERALLY
  NORTH OF A STAFFORD TO DODGE CITY TO JOHNSON LINE. VERY COLD AIR
  ALONG WITH SUSTAINED WIND SPEEDS OVER 5 TO 10 MPH WILL COMBINE
  TO CREATE THESE DANGEROUSLY LOW WIND CHILL READINGS.

* IMPACTS...LOW WIND CHILL READINGS CAN QUICKLY LEAD TO FROST 
  BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN TO 
  ADEQUATELY COVER THE BODY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

KSZ030-031-043>045-061>063-074-010600-
/O.EXT.KDDC.WC.Y.0002.000000T0000Z-110101T1500Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY
339 PM CST FRI DEC 31 2010 /239 PM MST FRI DEC 31 2010/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM CST /8 AM MST/
SATURDAY...

* WIND CHILL VALUES...OF 15 TO 20 BELOW ZERO WILL BE POSSIBLE
  TONIGHT THROUGH EARLY SATURDAY MORNING FOR LOCATIONS GENERALLY
  NORTH OF A STAFFORD TO DODGE CITY TO JOHNSON LINE. VERY COLD AIR
  ALONG WITH SUSTAINED WIND SPEEDS OVER 5 TO 10 MPH WILL COMBINE
  TO CREATE THESE DANGEROUSLY LOW WIND CHILL READINGS.

* IMPACTS...LOW WIND CHILL READINGS CAN QUICKLY LEAD TO FROST 
  BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN TO 
  ADEQUATELY COVER THE BODY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 31, 3:32 AM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Dec 31, 3:32 AM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CST FRI DEC 31 2010

.DISCUSSION...

DAYS 1-2...

TODAY:
THE MAIN FORECAST CONCERNS FOR TODAY WAS CLEANING UP THE GRIDS TO REFLECT
THE LATEST RADAR AND SHORT TERM MODEL GUIDANCE TRENDS FOR THE ONGOING
PRECIPITATION. NAM/RUC/HRRR/GFS/ECMWF/GEM ARE ALL IN GREAT AGREEMENT
THAT THE PRECIPITATION WILL BE OUT OF THE CWFA BY 18Z TODAY AS A DRY
SLOT THAT IS ALREADY EVIDENT ON WATER VAPOR SATELLITE IMAGERY MOVES
ACROSS WESTERN KANSAS. AS A RESULT, HAVE QUICKLY TAMPERED SNOW SHOWER
ACTIVITY IN THE GRIDS AND HAVE ALSO CANCELLED PARTS OF THE WSW OUT
WEST. THE OFFICIAL MEASUREMENT FOR SNOW AT THE DODGE CITY WEATHER SERVICE
OFFICE WAS 2.1 INCHES. FEEL THAT THERE COULD BE AREAS OF BLOWING SNOW
THIS MORNING BUT NOT ENOUGH FOR AN ADVISORY (<1/4 MILE)...BUT HAVE
HIGHLIGHTED THIS IN THE WSW. WITH ALL THE RESIDUAL MOISTURE LEFT, I
HAVE ADDED PATCHY FREEZING FOG TO THE WX GRIDS. AFTER COLLABORATION
WITH OTHER WFOS, DECIDED TO LET THE WSW RIDE UNTIL THE ORIGINAL EXPIRATION
OF 18Z ACROSS THE EAST. BASED OFF LATEST KDDC WSR-88D REFLECTIVITY,
THIS COULD BE CANCELLED EARLIER. OTHERWISE, THE REST OF THE FORECAST
IS PRETTY STRAIGHT FORWARD. TODAY HIGHS WILL BE IN THE TEENS TO THE
NORTHWEST TO UPPER 20S TO LOW 30S TO THE SOUTHEAST, ALTHOUGH MOST AREAS
HAVE ALREADY HIT THE HIGH ALREADY AND TEMPERATURES WILL BECOME COOLER
AS AN ARCTIC AIR MASS CONTINUES ACROSS KANSAS.

SATURDAY:
A DRY FORECAST WILL CONTINUE SATURDAY AS THE UPPER LEVEL LOW THAT CAUSED
FRIDAYS WEATHER EJECTS OUT TOWARDS THE UPPER MIDWEST. AN ARCTIC AIR
MASS WILL CONTINUE ACROSS KANSAS WITH LOWS STARTING OUT AROUND ZERO
DEG F SATURDAY MORNING. THE LOWEST WIND CHILL VALUE IN THE GRIDS IS
-17 DEG F SO THIS WILL HAVE TO BE MONITORED FOR THE POTENTIAL FOR A
WIND CHILL ADVISORY. THE EXACT DETAILS OF TEMPERATURE AND WINDS IS A
LITTLE UNCLEAR THIS FAR OUT SO WILL DEFER TO LATER SHIFTS. IT LOOKS
LIKE A BORDERLINE EVENT RIGHT NOW. -SUGDEN

DAYS 3-7...

BY SUNDAY AN UPPER LVL TROF WILL BEGIN TO EXIT THE CNTL PLAINS WITH
A NW/W DOWNSLOPE FLOW BEGINNING TO DEVELOPING ACROSS WRN KS. THE
GFS/ECMWF/GEM THIS MORNING WERE ALL IN DECENT AGREEMENT WITH THIS SCENARIO
AND ALSO SUPPORTED TEMPS REBOUNDING AT LEAST INTO THE LOW-MID 40S ACROSS
ALL OF THE CWA BASED ON THE 24HR 85H TEMP CHANGES. GUIDANCE HOWEVER
WAS AVERAGING 5-10F COOLER THAN THIS...ESPECIALLY IN THE NORTH WHICH
AT THIS TIME HAVE OPTED TO FOLLOW GIVEN THE SNOWFALL IN THESE AREAS
EARLIER THIS MORNING. FURTHER SOUTH AND WEST HAVE OPTED TO TREND TOWARDS
THE WARMER 85H TEMP TRENDS.

ON MONDAY A UPPER LVL S/W TROF IS PROGGED TO CROSS THE NRN PLAINS WHICH
APPEARS TO BRING A WEAK FRONT INTO SW KS. NOT MUCH IN THE WAY OF COOLER
AIR PRESENT BEHIND THIS FRONT BUT IT WILL HOLD TEMPS DOWN A SEVERAL
DEGREES IN OUR NORTH AND EASTERN CWA.

ONCE THIS SYSTEM PASSES EAST OF THE AREA TUESDAY THE WARMING TREND WILL
RETURN DESPITE SEVERAL WEAK UPPER LVL WAVES CROSSING THE CENTRAL PLAINS
MID TO LATE WEEK. PREVIOUS FORECAST APPEARS TO HAVE A GOOD HANDLE WITH
THIS MID TO LATE WEEK SO NO MAJOR CHANGES PLANNED TO PREVIOUS FORECAST.

&&

.AVIATION...

UPPER LVL WAVE CROSSING SW KS EARLY THIS MORNING WHICH WILL BRING AN
END TO THE STEADIER AND HEAVING PCPN. BASED ON RADAR AND MODEL GUIDANCE
IT APPEARS THAT DDC AND GCK TAF SITES WILL HAVE THIS PCPN END BY THE
12Z AND HYS COULD SEE SOME LINGERING SNOW UNTIL AROUND 15Z. AS PCPN
ENDS THE CIGS WILL BEGIN TO IMPROVE WITH VFR CONDITIONS DEVELOPING
FIRST AT GCK AND THEN DDC BETWEEN 15 AND 18Z. HYS WILL MAY HAVE SOME
LINGERING MVFR CIGS UNTIL 20Z.

WINDS ARE ALSO EXPECTED TO START TO DECREASE LATER TODAY BUT AT LEAST
THROUGH 18Z SHOULD SEE WIND SPEEDS REMAINING BETWEEN 15-20KTS. COULD
ALSO EXPERIENCE SOME BLOWING SNOW FOR A FEW HOURS EARLY THIS MORNING
SO WILL MONITOR CONDITIONS AND INCLUDE THIS IN THE TAFS IF NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  20   3  24   6 /  20   0   0   0
GCK  17   1  23   4 /  20   0   0   0
EHA  22   5  28   7 /  10   0   0   0
LBL  24   4  27   6 /  20   0   0   0
HYS  14   1  22   5 /  80   0   0   0
P28  32  10  30  10 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ030-031-046-
065-066-079>081.

&&

FN36/18/18
Hazardous weather outlook, Dec 31, 7:37 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
737 AM CST FRI DEC 31 2010

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
737 AM CST FRI DEC 31 2010 /637 AM MST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS COMBINED WITH TEMPERATURES HOVERING AROUND
10 DEGHREES WILL RESULT IN WIND CHILL READINGS RANGING FROM -5 TO
-15 DEGREES THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD TEMPERATURES AND NORTHWEST WINDS WILL COMBINE TO CREATE WIND
CHILL INDICES IN THE -5 TO -17 DEGREE RANGE EARLY SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Dec 31, 4:11 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     SNOW             ELLIS                   38.94N 99.56W
12/31/2010  M1.0 INCH        ELLIS              KS   PUBLIC

            THIS IS THE TOTAL SNOWFALL FROM THE PAST 12 HOURS.

&&

18
Local storm report, Dec 31, 6:35 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             2 NNW DODGE CITY        37.78N 100.03W
12/31/2010  M3.2 INCH        FORD               KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Dec 31, 8:46 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             ENE MULLINVILLE         37.59N 99.47W
12/31/2010  M1.0 INCH        KIOWA              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Dec 31, 8:59 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             11 WNW JETMORE          38.13N 100.08W
12/31/2010  M1.5 INCH        HODGEMAN           KS   TRAINED SPOTTER

&&

MSCOTT

Nearby

Wind Chill Advisories in Kansas, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.